Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Took antibiotic for cold. Cough started and dependent on anti allergy medicine. Is this asthma or allergy?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
Dear Doctor,
My husband had got cold three months back. He took antibiotic courses for the same. The cold got cured but cough started. When the cough prolonged for a long time, he was prescribed inhaler and anti allergy medicines which he took as per doctor's advice. Now, he has become dependent on the anti allergy medicine and if he does not take it for a single day , the next day cough reappears and its like an attack of cough. The cough is releived with anti alergy medicine(Montek LC).
He has done a CBC ESR count test which depicst eusinophil count of 6%. Also his chest X XXXXXXX is normal.
Is it Allergy/asthama ?
Can you suggest what we should do to cure this problem.
Thanks and Regards,
Posted Sun, 4 Nov 2012 in Asthma and Allergy
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. The possible causes for his cough are :
a. The throat dryness caused by the anti-allergic medication.
b. A Post Nasal Drip (PND) due to a Sinusitis still persisting after the cold.
c. A hyper reactive airway post the viral cold and cough which will present similar to an attack of asthma.
d. Allergy or hypersensitivity to the medication and inhaler.

2. A further differential will include mostly benign conditions such as acid reflux, granular pharyngitis, lymphoid hypertrophy of the lingual tonsil (posterior one third of the tongue) and so on. Cardiac and respiratory causes for cough should also be ruled out since you are diabetic. Use of an expectorant cough mixture (instead of a cough suppressant) may be a reason. Any other medication such as smoke) and alcohol must be avoided.

3. Get an AEC (Absolut Eosinophil Blood Count) done. get an ECG, 2D Echo and Chest-X-ray done. A PFT (Pulmonary or Lung Function Test) may be required if the cough persists to rule out bronchitis.

4. The simplest course of action will be a cto discontinue the anti-allergics, anti-leukotrienes (Montek LC), add a dry cough mixture, steam inhalation and medicated gargles and anti-reflux medication for a few weeks. Steroid nasal sprays (for allergic cough) and mucolytics (for wet cough) are an option. If there is no improvement I would like to review your CT PNS (Para Nasal Sinuses) images, Chest X-rays and other investigations.

5. Try some home remedies such as a mixture of honey, cream and ginger to soothe the throat. Get a throat examination done.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Took antibiotic for cold. Cough started and dependent on anti allergy medicine. Is this asthma or allergy? 2 hours later
Dear Doctor,

Thanks for the prompt and detailed reply
In continuation with my previous mail, i would like to bring to your notice that
1. My husband has no BP problem .
2.He has taken expectorent at times during this period.
3. He does not consume tobacco/alcohol
4.He is not diabetic.

The following tests have already been done for him

1.PFT-which is normal( only abnormal parametr is PEF(L/s trial 4 value 6.91)
2. Chest X XXXXXXX -Which was normal.
3. His Bone Mineral Density test was done(for a different problem) that indicates that T and Z scores both are -2.4(osteopenia)
4. He has Vitamin D insufficiency.(21.2 ng/L)

He has already used budamate and seroflo inhalers for about 1 month and during the period of use , the problem was fine but the cough again appeared when he discontinued these inhalers. Also he has finished the course of antibiotic called 'Forenza'.
His digestion has deteriorated from the time he is using these anti allergic medicines.

Can you please clarify

1. Is AEC different than CBC ESR test
2. what is a dry cough mixture?
3. Which anti reflux medicine should be taken?
4. Since you are suggesting to stop the anti allergy medicine, What should be done if the cough attack is very bad( as it does not get releived without the anti allergy medicine)

Thanks and Regards,
Answered by Dr. Sumit Bhatti 2 hours later

Thank you for your query.

1. AEC (Absolute Eosinophil Count) id different from CBC and ESR tests. Normal values vary from 400 to 440. Higher counts are seen in Tropical eosinophila (parasitic infestations), infections, allergy, drug or antibiotic (Forenza) induced and so on.

2. A cough expectorant usually contain ammonium chloride which causes gastric irritation leading to reflex increase in lung secretions, making it easier to cough out any thick secretions. A dry cough mixture usually contains dextromethorphan (Ascoril-D, Zedex), codeine (Codeine Linctus), levocloperastine (Soventus-DC), levodropropizine (Reswas) which suppress cough. There are also cough syrups with bronchodilators (which also increase cough initially) and herbal ones such as ivy leaf extract (Prospan) and Honitus.

3. A Proton Pump Inhibitor such as Omeprazole/ Dexrabeprazole/ Rabeprazole with Domperidone such as Omez-D, Kyrab-D, Razo-D may be tried for 6-8 weeks.

4. The anti-allergic may be stopped for a trial. Many cough mixtures contain an anti-allergic agent and hence you may safely take a trial. If the cough is sever, you can always restart the anti-allergic.

5. It is good to hear that he does not have blood pressure, diabetes and exposure to tobacco and alcohol andthat his Chest X-ray is normal. A low PEF may indicate a low expiratory effort or a mild obstruction such as bronchospasm. The Vitamin D deficiency, osteopenia are probably also related to his cough [Check his Blood Calcium levels including ionic Calcium and LDH (Lactate DeHyrogenase) levels] and must be corrected.

6. The purpose of discussing these details is also to emphasize that you need the supervision of a Physician or a Chest Specialist.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor